Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 145, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 21, 2022, 2:09 PM MST for Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2022, 2:09 PM MST (21:09 UTC)
- Expired
- Sep 21, 2022, 5:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Graham County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
024
WGUS55 KTWC 212109
FFWTWC
AZC009-220015-
/O.NEW.KTWC.FF.W.0145.220921T2109Z-220922T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
209 PM MST Wed Sep 21 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
West Central Graham County in southeastern Arizona...
* Until 515 PM MST.
* At 209 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
mainly rural areas east of Klondyke
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3294 11025 3294 11013 3269 11024 3274 11033
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RAH1 follow-up statement
425 WGUS75 KTWC 220009 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 509 PM MST Wed Sep 21 2022 AZC009-220019- /O.EXP.KTWC.FF.W.0145.000000T0000Z-220922T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Graham AZ- 509 PM MST Wed Sep 21 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR WEST CENTRAL GRAHAM COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. A Flood Watch remains in effect until 1100 PM MST for a portion of Southeast Arizona. LAT...LON 3294 11025 3294 11013 3269 11024 3274 11033 $$ RAH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 10:14 AM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Sep 21, 10:14 AM MST, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1014 AM MST Wed Sep 21 2022 .SYNOPSIS...Scattered to numerous showers and storms are forecast today with a few strong to severe storms and flash flooding possible. Flash Flood Watch remains in effect for southeast Arizona through late this evening. Storms will become more isolated Friday and Saturday before dry conditions return Sunday. && .DISCUSSION...Forecast remains on tack and there is no changes to the Flash Flood Watch. Clearing across portions of SEAZ is leading to 1000-2000 j/kg MUCAPE with record PWAT values (12z TUS sounding 1.89"). Deep unidirectional southerly flow continues with an ongoing gulf surge across the area. With the deep southerly flow, training of strong storms with very heavy rainfall rates/amounts is likely this afternoon. The main area of focus at this time is primarily Santa Cruz, Pima, and Pinal Counties. Another area that may see increased thunderstorm chances will be across SE Cochise County, where there is clearing. With more regards for flash flooding, there is legit concern of an area of greater threat from Tucson west into central Pima County. Many ingredients are coming together to enhance this threat. Abundant moisture, adequate instability, impressive deep layer of warm cloud rain processes, low LCLc, and potential for training/backbuilding. We will have to watch closely how this evolves through the day. Storms will continue to push north through the evening with multiple rounds likely. By midnight, the flash flood threat should subside some, but washes will likely be flowing in many areas that receive rain. && .PREV DISCUSSION... /issued 223 AM MST Wed Sep 21 2022/... Today through Tuesday. Scattered light to moderate rain continues early this morning primarily over Cochise, Graham, and Greenlee counties. Any embedded lightning has ceased at this point and activity should continue to slowly decrease in coverage through sunrise. The synoptic setup that has been highlighted the last few days will begin to transition today. The low will push onshore this morning into northern California and continue on a northeastward track over the Great Basin and the Dakotas through Friday. The ridge will remain anchored over TX during this time period, flattening as the trough passes to the north. Today will see decent coverage of rain and storms this afternoon and evening with NBM precip chances running between 45-80 percent areawide. This will be the result of deep southerly flow pulling tropical moisture northward into Arizona and the Four Corners region. This moisture should peak today with PWAT values roughly from 1.2" along the AZ/NM border to around 2.0" across western Pima County. This moisture combined with around 1000 J/kg MUCAPE values and effective shear values near 20 kts will support isolated to scattered storm activity today. An isolated strong storm can't be ruled out with hail and gusty winds. The flood threat remains more paramount in impact with moisture levels approaching daily record values at near 200 percent of normal. As such, a Flood Watch remains in effect through 11 PM tonight for much of the state of Arizona. The 00z HREF as well as the 12z ECMWF EFI continue to highlight central and western Pima County for the highest rainfall totals today. There are multiple spots in this area with HREF neighborhood probabilities of 6 hour totals of an inch or more at 30-40 percent with even a 10-20 percent chance of over two inches or more in a couple of spots. Current forecast totals through this evening are between 1.0"-1.5" with locally higher amounts in this area. Multiple rounds of rain and/or training activity will lead to higher flash flood concerns as well as any heavy rain over burn scars. Some washes and rivers have already seen some rise from the rain yesterday so any additional high amounts will have a quicker response. After today, westerly flow will take over and slowly dry out the atmosphere. There will still be plenty of moisture and instability still in place on Thursday to warrant widespread showers and storms once again, primarily during the afternoon and evening. WPC has kept our area in a "Marginal" for the Excessive Rainfall Outlook as a result. Chances for precip diminish further going into Friday and Saturday before dry conditions settle back in for Sunday. Temperatures will bottom out below normal today with cloud cover and moisture in place, coming back up to near normal through the end of the week. The ridge will shift westward across the area late this weekend into early next week allowing temperatures to pop back up 3-5 degrees above normal for late September. && .AVIATION...Valid through 22/18z. VCSH around KOLS/KTUS continues through around sunrise this morning. Surface winds remain near 10 kts or less, with gusty outflow winds possible with SHRA/TSRA. SCT/NUM TSRA/SHRA expected tomorrow between 21/20z-22/03z with very brief MVFR possible under heavier showers. Otherwise, FEW-SCT clouds at 5k-9k feet AGL and BKN-OVC clouds at or above 10k feet AGL. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Widespread showers and storms will be present today and tomorrow before beginning a downward trend through the weekend. Isolated strong to severe storms are possible. 20 foot winds will remain less than 15 kts this week favoring the west to northwest each afternoon through the weekend. Near normal temps are expected through the end of the week. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:19 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Sep 21, 11:45 AM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Sep 21, 1:42 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 21, 2:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Sep 21, 2:21 PM MST | Special Weather Statement | TWC | Pima | 39 min |
| Sep 21, 2:49 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Sep 21, 2:58 PM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Sep 21, 3:06 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Sep 21, 3:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Sep 21, 3:16 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 21, 3:28 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Sep 21, 3:54 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 111 min |
| Sep 21, 3:57 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 48 min |
| Sep 21, 4:01 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Sep 21, 4:31 PM MST | Areal Flood Warning | TWC | Pima, Pinal | 14 hr |
| Sep 21, 4:50 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pima, Pinal | 40 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.